Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Metal mouth?

WramblerWWrambler Posts: 1,588
edited 06/11/2012 - 8:31 AM in Pain Medications
OMG, how in the world do I get rid of the taste of metal in my mouth?

Does anyone have any idea on what I was taking that caused it? Or how long it will last?

Possible causes.

Levaquin, name brand antinbiotic I finsihed last Wednesday.
Ambien, I tapered from 10 to 5 mg and stopped it day before yesterday.
Benedryl, 50mg at bedtime, I stopped same time as Ambien.

I still take.
Neurontin, never caused this on it's own before.
Oxy/apap, almost off. One 5/325 a day split into halves.

I suspect this is either from a buildup of the Ambien or Benedryl or a lasting side effect from the Levaquin?

Thoughts on how I can get past this? I am drinking tons of water trying to flush out my system, yet the nasty, "not brushed teeth in weeks" taste lingers. Fuuuuuuuunkie! YUCK!


  • I never get that from Neurontin or Benadryl. Hope you figure it out. Maybe some cranberry juice will help flush you a bit easier than tons of water. Just a guess though.

    How are you feeling otherwise?

  • I seriously feel "wrong"...

    Like something is out of whack and I do not know exactly what that is. I have just about knocked off the pain meds, so that has me slightly off kilter. Everything tastes like metal and the tast lingers on and on. I am sleeping poorly because I knocked off the Ambien and the Benedryl and I'm not doing anything.

    Its all a mess right now! The pain is behaving, the scs works fine when I need it to. I suspect and intend to simply wait this out until I get back into work and off the restrictions. My PM insists I follow them through the 6 weeks. I take the collar off while in my recliner as it is driving me bonkers too! I wish my PM was one of the ones that had tossed the restrictions, but I'm not about to take a chance on him being right at this point.
  • I think that bad taste in your mouth is from the levaquin. Levaquin can even cause thrush. I know when I was on Levaquin (which I later found out that I was allergic to and had 2 weeks of non-stop itching) I had a horrible taste in my mouth. Like I was sucking on a mouthfull of change. Google levaquin bad taste in mouth.

    Take Care
  • Sour Jolly Ranchers might help. But I think you should call your dr and ask them. Or you could call your pharmacist. I've had a lot of luck asking them questions about things.

    I have really bad dry mouth from my meds. The PM was able to tell me about some OTC products that help. And it really worked for me.

    Hope you get rid of the metal taste soon. How are you doing otherwise?
  • I looked at levaquin side effects and yeah, I agree it is probably from it. Wonderful, just my luck...
    I wonder how long this will last.
  • I had a bunch of problems with the metal mouth and I do believe what somebody above said about thrush or something similar. I started using a different mouth wash and it went away almost immediately. I can't remember which mouth wash it was but it was an immense relief to have that under control.
  • Basically there is an overproduction of yeast because the "good bacteria" is killed off from the antibiotics.
  • I no longer take any fluoroquinolones, such as Levaquin, Cipro, Avelox - all are black boxed for nerve damage and tendon rupture. Docs are supposed to tell us these things and ask if we still want to take it. Anytime I tell a doc why, they nod their heads EMPHATICALLY and have no problem NOT prescribing it.

    Basically, if I go the dentist, doctor, anywhere - I have them all write in my file - NO meds that are known to cause any nerve damage. Many of the meds for UTI's damage nerves as well.

    Hope you feel better soon!


  • If you think it's thrush or because the antibiotics have killed the good bacteria in your body (and this can definitely happen), eat yogurt or take a probiotic. Either will help the good bacteria return.

    Just a thought.

    Hope the metal mouth feeling is gone soon.
  • It is somewhat better today. Stopping the Benedryl and Ambien have helped too. I think it will clear in a few more days.

    Cheri, uh thanks for the info, kind of to late to stop me from taking it though. I suspect that not really knowing any better I would have taken it even if warned. I am somewhat/severely P'O'd at my doctors over quite a few issues like this the last few years. If I let it get to me it will eat me alive.

    I will attempt to stay clear of these drugs in the future. I mentioned the problems to my wife and the suspected cause. She just said, "well you did not get an infection and your alive". I guess if put into that perspective it will be ok.

    I do believe I have a yeast infection under my left arm. I have a bottle of the antiseptic soap they gave me presurgery. I scrubbed it good and it seems to be clearing.

    If I had known better I would not have gone on that bike ride either. So much for getting in shape. I did change my shape! It is now ROUND....
  • I shared that for the future, of course!! I certainly wish I had known prior to ever taking those meds, myself. I still don't understand how I can walk in a doctor's office, explain my SCS and permanent nerve damage, and they try to give me nerve damaging meds. AGH!!! Can they please clue their head in??? There is almost always something else they can give us, particularly when our nerves are healing from recent surgery.

    Take care,

  • ACT - Restoring Mouthwash FYI. I don't know that this has any relevence but this is what I have started swishing with 2x per day and it has been an amazing help. Jus thought I'd share this now that I'm home.

    In the types of lives many of us lead, any help is huge whether medically proven or not. lol. Good Luck!
  • I have many allergies, and strange one's too, I am allergic to all dental bonding agents, so i know very well that metal taste. Some of the things i have found to be very helpful is Biotene mouthwash, you can buy over counter. Also i brush all the time if having a flare up. Thank god it has not been real bad since 99-01.
    Another home remedy is eating pickles (sounds crazy) but it helps to get back to your normal. I like pickles so never a problem with me.

    And last but not least make sure to get new tooth brush's and also i make sure to do my tongue all the time as well. Warm salt water gargling helps too.

    Is your mouth burning at all???
  • I use biotene toothpaste for the dry mouth I get from meds. Maybe the mouthwash and toothpaste would help.

    Hope you're feeling better.
  • I suspect, the levaquin, not sure what I am going to do about it though! All i can think to say is WTF would they give it to a nerve pain patient! If this haunts me I will scream!

    For the last 3-5 days I have noticed foot pain, burning, stinging in my lower legs and from my elbows down. If they have suceeded in screwing me up even more than I was... evrything I read says it can get worse or case problems months down the road to!
    I think I will go cry now :''(

    The only thing that is really painfull is the tops of my feet. the rest is an annoying but not to bad.

    I guess I have new questions to ask my PM and PCP. I will be asking for this to be placed in my charts!

    Off to find some pickles.
  • Are you still taking the med? If so, call your dr, pm, or pcp right away. Weekend or not, somebody should be oncall. If you are having an allergic reaction, you need to get off of the med immediately. They can find something else.

    The burning, numbness and tingling is not good. I have it in my feet almost non-stop and I'm not on Levaquin. But I know how that feels. Seriously, you need to stop taking this (assuming it is the cause and you'll know for sure if you stop taking it and symptoms go away). You don't need new problems or pain.

    Let us know. I'm worried about you.
  • That is the thing. I stopped taking it over a week ago! The only thing I noticed when I was taking it was nausea so I started taking it with a snak and going to bed. I never knew of the other issues till I read after Cheri posted.

    I stopped on Wednseday night week before last as the 10 tabs were gone. Then I kept feeling nausea on and off. I noticed that if I walked even a little my feet burned and my legs were hurting. Then I noticed the bit in my lower arms too.

    It seems a little better again today. I added a second Neurontin capsule and that is helping to. I think it will be OK. I hope so. I see my PM next Thursday.
Sign In or Register to comment.